Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 18, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 30, 2012, 5:49 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2012, 5:49 PM CDT (22:49 UTC)
- Expired
- Mar 30, 2012, 6:06 PM CDT
- In force
- 17 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jewell County, KS, Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 53 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:00 PM CDT | HAIL 1.75 | 8 N Burr Oak, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- -119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
596
WUUS53 KGID 302249
SVRGID
KSC089-NEC129-181-302330-
/O.NEW.KGID.SV.W.0018.120330T2249Z-120330T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT FRI MAR 30 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 630 PM CDT
* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES SOUTH OF GUIDE ROCK...OR 39 MILES NORTH
OF BELOIT...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEBBER AND LOVEWELL STATE PARK AROUND 630 PM CDT.
GUSTY WINDS TO 50 MPH ARE POSSIBLE NEAR THE STRONGEST PART OF THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4000 9794 3970 9794 3978 9830 3986 9841
4005 9840
TIME...MOT...LOC 2249Z 286DEG 20KT 4000 9835
WIND...HAIL <50MPH 1.00IN
$$
MORITZ2 follow-up statements
793
WWUS53 KGID 302300
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT FRI MAR 30 2012
NEC129-181-302310-
/O.CAN.KGID.SV.W.0018.000000T0000Z-120330T2330Z/
NUCKOLLS NE-WEBSTER NE-
600 PM CDT FRI MAR 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER AND
SOUTHWESTERN NUCKOLLS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3983 9835 4000 9836 4000 9794 3970 9794
3978 9830
TIME...MOT...LOC 2300Z 296DEG 21KT 3996 9828
$$
KSC089-302330-
/O.CON.KGID.SV.W.0018.000000T0000Z-120330T2330Z/
JEWELL KS-
600 PM CDT FRI MAR 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JEWELL COUNTY UNTIL 630 PM CDT...
AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTH OF BURR OAK...OR 36 MILES NORTH OF
BELOIT...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BURR OAK AROUND 605 PM CDT.
LOVEWELL STATE PARK AND WEBBER AROUND 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3983 9835 4000 9836 4000 9794 3970 9794
3978 9830
TIME...MOT...LOC 2300Z 296DEG 21KT 3996 9828
WIND...HAIL <50MPH 1.00IN
$$
MORITZ307
WWUS53 KGID 302306
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT FRI MAR 30 2012
KSC089-302316-
/O.CAN.KGID.SV.W.0018.000000T0000Z-120330T2330Z/
JEWELL KS-
606 PM CDT FRI MAR 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEWELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA. GUSTY WINDS TO 40 MPH MAY STILL BE POSSIBLE NEAR THE STORM.
LAT...LON 3983 9835 4000 9836 4000 9794 3970 9794
3978 9830
TIME...MOT...LOC 2306Z 286DEG 20KT 3997 9823
$$
MORITZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:58 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 30, 3:58 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 358 PM CDT FRI MAR 30 2012 .SHORT TERM...TONIGHT AND TOMORROW. AS THE SHORT WAVE TROUGH AXIS PUSHES ACROSS THE CENTRAL PLAINS...A FEW RAIN SHOWERS HAVE POPPED UP ACROSS NORTHEAST NEBRASKA. A FEW OF THESE COULD BECOME THUNDERSTORMS AND MOVE ACROSS NORTHEAST PORTIONS OF THE FORECAST AREA. UPPER LEVEL ANALYSIS INDICATES MOSTLY ZONAL FLOW ACROSS THE CONUS WITH A SHORT WAVE TROUGH ACROSS THE CENTRAL PLAINS. THE CORE OF THE UPPER LEVEL JET REMAINS STRONGEST OFF THE WEST COAST...ALTHOUGH A SECONDARY JET AXIS CONTINUES TO PUSH OFF THE EAST COAST. AT 500 MB...ZONAL FLOW CONTINUES ACROSS THE CONUS...WHILE A STRONG LOW PRESSURE SYSTEM SPINS ACROSS CANADA. AT THE MID LEVELS...ZONAL FLOW IS PREDOMINANT...ALTHOUGH THERE REMAINS A FEW SHORT WAVE TROUGHS ACROSS THE REGION. ONE TROUGH REMAINS CENTERED OFF THE EAST OF THE PLAINS WHILE A SECONDARY TROUGH BEGAN MOVING ACROSS THE CENTRAL PLAINS TODAY. AT THE SURFACE A WEAK HIGH PRESSURE SYSTEM PASSED JUST TO THE SOUTH OF THE REGION WHILE A WEAK LOW PRESSURE SYSTEM MOVED ACROSS THE NORTHERN PLAINS FROM THE FRONT RANGE OF THE ROCKIES. UPPER LEVEL RIDGING WILL BUILD ACROSS THE PLAINS ON SATURDAY...WHILE THE MAIN CORE OF THE JET WRAPS AROUND THE TOP OF THE RIDGE. SKIES ARE EXPECTED TO REMAIN PARTLY CLOUDY AS THE UPPER LEVEL JET NOSES ACROSS THE REGION SATURDAY MORNING...AND WITH THE DEVELOPMENT OF CUMULUS DURING THE AFTERNOON. 850 TEMPERATURES ARE EXPECTED TO SOAR ACROSS THE REGION TO NEAR 20 DEGREES...COMBINED WITH STRONG BOUNDARY LAYER MIXING...HIGH TEMPERATURES COULD EASILY REACH RECORD HIGHS NEAR 90 DURING THE AFTERNOON TOMORROW. FIRE WEATHER THREATS WILL REMAIN A CONCERN SATURDAY AFTERNOON AS RELATIVE HUMIDITY VALUES ARE ALREADY FORECAST TO BE NEAR OR SLIGHTLY BELOW 20 PERCENT ACROSS THE NORTHWEST. ALTHOUGH DEWPOINTS ARE QUITE LOW ALREADY...MODEL SOUNDINGS INDICATE BOUNDARY LAYER MIXING TO NEAR 700 MB...THUS REDUCING DEWPOINTS EVEN FARTHER. DECIDED NOT TO GO WITH ANY FIRE WATCH AT THIS POINT...AS STRONGEST WINDS WILL REMAIN JUST UNDER CRITERIA AND ACROSS THE NORTHEAST...VERSUS LOW RH VALUES ACROSS THE NORTHWEST. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY FOR TUESDAY AND BEYOND...USED A BLEND OF 00Z OPERATIONAL ECMWF AND ITS ENSEMBLES...TRANSITIONING TO ENSEMBLES TOWARD THE OUTER PERIODS TO HELP TAKE A MIDDLE GROUND FOR MITIGATING DISCREPANCIES WITHIN THE SYNOPTIC SCALE. A PROMINENT UPPER LEVEL RIDGE WILL BE IN PLACE FOR SATURDAY NIGHT AS A TROUGH MOVES ONTO THE WEST COAST...WITH A MODEST LOW-LEVEL JET DEVELOPING OVER THE PLAINS. PROGGED SOUNDINGS INDICATE DRY CONDITIONS WITH WARM AIR ADVECTION KEEPING LOW TEMPERATURES IN THE 50S. SOUTH WIND WILL BECOME A BIT MORE BREEZY ON SUNDAY AS THE SURFACE PRESSURE GRADIENT INCREASES AHEAD OF AN APPROACHING COLD FRONT. WITH SOME INCREASED MOISTURE RETURN AT THE SURFACE...HIGHS WILL TOP OUT IN THE MID 80S...MUCH ABOVE NORMAL BUT A TAD COOLER THAN HIGHS ON SATURDAY. AS THE TROUGH MOVES EAST THROUGH THE ROCKY MOUNTAINS...MODELS POINT TOWARD A CLOSED LOW DEVELOPING WITHIN THE TROUGH BY SUNDAY NIGHT. THE COLD FRONT WILL FINALLY BLOW THROUGH LATE SUNDAY NIGHT/EARLY MONDAY MORNING...LATE ENOUGH FOR HIGHS TO BE QUITE WARM IN THE 50S FOR MOST LOCATIONS. THERE IS STILL SOME UNCERTAINTY TO TIMING OF THIS FRONT AND IT COULD ARRIVE A LITTLE LATER...GIVEN LATEST TRENDS. THIS APPEARS TO BE A DRY COLD FRONT PASSAGE WITH NEARLY BONE DRY MID-LEVELS BUT THERE COULD BE ENOUGH MOISTURE AND INSTABILITY TO GIVE US A SMALL CHANCE OF SHOWERS AND PERHAPS THUNDERSTORMS WITH SOME POSSIBLE INSTABILITY AHEAD OF THE FRONT. IMPRESSIVE HEIGHT RISES WILL PROVIDE A STIFF NORTH WIND WITH SIGNIFICANTLY COLDER HIGHS IN THE 60S...BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. THERE COULD BE A SMALL CHANCE OF ELEVATED POST-FRONTAL PRECIPITATION FOR MONDAY INTO TUESDAY FOR PARTS OF THE CWA. LEFT SMALL CHANCES OF SHOWERS FOR MONDAY NIGHT AS THE NORTHERN STREAM WAVE PASSES AND SOME LOWER CHANCES IN THE SOUTH INTO TUESDAY...AS THEY COULD BE CLOSE ENOUGH TO STILL BE UNDER THE INFLUENCE OF THE CLOSE LOW TO THE SOUTH. INSTABILITY SHOULD BE LIMITED BY THEN. MODELS DIFFER WITH THE TRACK OF THE CLOSED LOW FOR THE LAST FEW DAYS OF THE EXTENDED FORECAST AFTER THE LOW SPILLS OUT INTO THE SOUTHERN PLAINS BY AS THE ECMWF POINTS THIS LOW EAST ACROSS THE GULF COAST...WHILE THE GFS SWINGS THE LOW A BIT FARTHER NORTHEAST INTO THE MID-SOUTH. BOTH SOLUTIONS SHOULD KEEP CHANCES OF PRECIPITATION SOUTH OF THE CWA. && .PREV DISCUSSION... /ISSUED 1155 AM CDT FRI MAR 30 2012/ AVIATION...18Z KGRI TAF. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE ENTIRE TAF PERIOD. AS AN UPPER LEVEL RIDGE BUILDS INTO THE REGION...THE MAIN CONCERN FOR THE TAF PERIOD WILL BE INCREASING WINDS TODAY AS BOUNDARY LAYER MIXING OCCURS. SUSTAINED WINDS NEAR 12 KTS IS CERTAINLY POSSIBLE THROUGHOUT THE AFTERNOON HOURS. A FEW MID TO HIGH CLOUDS ARE EXPECTED DURING THE TAF PERIOD AS THE UPPER LEVEL JET WRAPS AROUND THE TOP OF THE RIDGE. WINDS WILL BECOME LIGHT THIS EVENING BEFORE INCREASING AGAIN SATURDAY MORNING FROM THE SOUTHWEST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM/AVIATION...SALTZMAN LONG TERM...HEINLEIN
Hazardous weather outlook, Mar 30, 3:52 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 352 PM CDT FRI MAR 30 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311230- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 352 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ELEVATED FIRE DANGER RISK EXISTS THIS AFTERNOON FOR LOCATIONS WEST OF A LINE FROM ORD...TO LEXINGTON...TO ARAPAHOE NEBRASKA. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY NORTHEAST OF A LINE FROM GREELEY TO YORK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED MONDAY. THUNDERSTORMS WILL BE POSSIBLE EAST OF HIGHWAY 281 DURING THE DAY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
In the hours before
Special weather statement, Mar 30, 5:36 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT FRI MAR 30 2012
KSZ007-NEZ085-086-302315-
JEWELL KS-NUCKOLLS NE-WEBSTER NE-
536 PM CDT FRI MAR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
SOUTHWESTERN NUCKOLLS AND NORTHERN JEWELL COUNTIES UNTIL 615 PM
CDT...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF RED CLOUD...OR 38 MILES
SOUTH OF HASTINGS...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
GUIDE ROCK AROUND 545 PM CDT.
BOSTWICK AROUND 605 PM CDT.
SUPERIOR AND WEBBER AROUND 615 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4014 9795 3981 9794 3985 9838 3995 9850
4017 9842
TIME...MOT...LOC 2236Z 280DEG 23KT 4004 9842
MORITZThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 5:36 PM CDT | Special Weather Statement | GID | Jewell | 39 min |
| Mar 30, 6:13 PM CDT | Special Weather Statement | GID | Jewell | 47 min |
| Mar 30, 6:46 PM CDT | Special Weather Statement | GID | Jewell | 44 min |
| Mar 30, 6:57 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.